New Jersey, 2002

Damaging Wind in New Jersey, June 26, 2002

June 26, 2002 · NWS PHI · 1 event in 1 county or zone

A severe thunderstorm tore down trees and power lines in Greendell (Green Township).

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A severe thunderstorm tore down trees and power lines in Greendell (Green Township).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jun 26, 2:18 PM EST, 19 minutes earlier.

Area forecast discussion, Jun 26, 2:18 PM EST, 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
318 PM EDT WED JUN 26 2002

SVR TSTM BOX IN NRN 3 NJ COUNTIES TIL 900 PM...WITH OTHER SVR WX
PSBL REST OF CWA FOR A WHILE TNGT IN VIEW OF AFOREMENTIONED
FACTORS...LARGE INSTABY AND COPIOUS DEEP LVL MSTR COMBINING WITH
UPPER TROFFING/PVA. SO WE/LL BE N SVR WX MODE FOR AWHILE
TNGT...THINKING IS THAT ACTIVITY SHUD QUIET DOWN LATER TNGT...THEN
REFIRE THU AS SOMEWHAT OF A REPLAY OCCURS AS FNT APCHS FM OH VLY
AND SLOLY PROGRESSES THRU CWA THU NITE INTO FRI. WITH SLO MOVMT AND
AGAIN SOME UPPER LVL ENERGY PASSING THRU...WL INCLUDE TRW CHCS FOR
FRI AS WELL...MAINLY AFTN AND WL EXCLUDE NWRN ZONES SINCE IT MAY BE
A TAD DRIER UP THERE.

WL CONT EXCESSIVE HEAT WRNG FOR HIGHLY URBANIZED ZONES IN AND ARND
PHL FOR THU...WITH AN EXCESSIVE HEAT ADVY FOR SURROUNDING ZONES IN
NJ DE AND MD. WE SHUD BE ABLE TO GET INTO THE LWR AND MID 90S
AGAIN...AND WITH CONTDD HI DPTS AND LACK OF ABILITY TO COOL OFF AT
NITE...PHL CENTER CITY MAY STAY UPPER 70S/EVEN NR 80 TNGT...FEEL
THIS IS WARRANTED IF CLDS ARE NOT EXCESSIVE. WL GO ABV MOS FOR FRI
ALSO...BUT TEMPS SHUD DROP ENUF TO ELIMINATE ANY HEAR WRNGS/ADVYS.

IN XTDD...THOUGHT ABT MAYBE A CHC OF RW/TRW FOR TUE WITH WK FNT BUT
MSTR IS LIMITED SO WL NOT INCLUDE ATTM.

SCA GOING UP FOR SEAS ON CSTL WATERS DUE STRENGTHENING SWLYS.

FCSTID = 17
MPO   67  87  63  80 /  50  50  50  20
ABE   72  90  70  87 /  50  50  50  20
RDG   73  92  71  89 /  50  50  50  20
PHL   76  94  74  90 /  40  50  50  30
12N   70  90  68  85 /  50  50  50  20
SMQ   74  93  73  88 /  50  50  50  20
TTN   75  94  73  89 /  40  50  50  30
MIV   74  92  72  89 /  40  50  50  30
ACY   72  86  71  84 /  40  50  50  30
ILG   75  93  73  89 /  40  50  50  30
DOV   74  93  72  89 /  40  50  50  30
GED   75  93  73  90 /  40  50  50  30
ESN   75  93  73  89 /  40  50  50  30

.PHI...EXCESSIVE HEAT WARNING THU FOR PA ZONES 67>71...NJ ZONES
       15/17>19 AND DE ZONE 1.
       EXCESSIVE HEAT ADVISORY THU FOR NJ ZONES 09/10/12/13/
       16/20>23/27...DE ZONES 02/03...AND MD ZONES 08/12/15/19/20.
.MARINE...SCA FOR SEAS CSTL WATERS SANDY HOOK NJ TO FENWICK
       ISLAND DE.

In the hours before

Special weather statement, Jun 26, 9:48 AM EST, 4 hours 49 minutes before
DEZ001-NJZ001-007>010-012-015-017>019-PAZ054-055-061-062-067>071-
270200-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1048 AM EDT WED JUN 26 2002

...STRONG THUNDERSTORMS ARE POSSIBLE LATER THIS AFTERNOON INTO THIS
EVENING OVER EASTERN PENNSYLVANIA WESTERN NEW JERSEY AND EXTREME
NORTHERN DELAWARE...

A WEAK FRONT COMBINED WITH THIS AFTERNOON/S HEAT AND HUMIDITY MAY
RESULT IN THE DEVELOPMENT OF STRONG THUNDERSTORMS LATER THIS
AFTERNOON AND INTO THIS EVENING. THE PRIMARY THREAT FROM ANY
THUNDERSTORMS IS THOUGHT TO BE STRONG WIND GUSTS...BUT HEAVY RAIN
FREQUENT LIGHTNING AND SOME HAIL ARE ALSO POSSIBLE.

IF YOU OBSERVE THREATENING WEATHER...SEEK SHELTER AT ONCE.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT
WWW.NWS.NOAA.GOV/ER/PHI IN SMALL LETTERS.
Special weather statement, Jun 26, 1:03 PM EST, 1 hour 34 minutes before
NJZ001-007-008-270100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
203 PM EDT WED JUN 26 2002

...SEVERE THUNDERSTORM WATCH UNTIL 9 PM EDT...

THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED A
SEVERE THUNDERSTORM WATCH UNTIL 9 PM EDT FOR THE NORTHWESTERN NEW
JERSEY COUNTIES OF SUSSEX...WARREN AND MORRIS COUNTIES.

A WEAK FRONT COMBINED WITH THIS AFTERNOON/S HEAT AND HUMIDITY HAS
ALREADY RESULTED IN THE DEVELOPMENT OF STRONG THUNDERSTORMS ACROSS
THE POCONOS. THESE MAY MOVE EAST INTO NORTHERN NEW JERSEY.  THE
PRIMARY THREAT FROM ANY THUNDERSTORMS IS THOUGHT TO BE STRONG WIND
GUSTS...BUT HEAVY RAIN FREQUENT LIGHTNING AND HAIL AS LARGE AS GOLF
BALLS IS ALSO POSSIBLE.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE
FOR THE DEVELOPMENT OF THUNDERSTORMS WHICH CONTAIN DAMAGING WIND IN
EXCESS OF 55 MPH AND HAIL 3/4 INCH OR GREATER IN DIAMETER IN AND
CLOSE TO THE WATCH AREA. FREQUENT LIGHTNING AND VERY HEAVY RAIN MAY
ALSO ACCOMPANY ANY THUNDERSTORMS.

ADVANCE PLANNING DURING A WATCH IS ESSENTIAL. PERSONS SHOULD KNOW
WHERE TO GO AND WHAT TO DO IN THE EVENT A TORNADO WARNING IS ISSUED.
REPORT SEVERE WEATHER TO LOCAL LAW ENFORCEMENT OFFICIALS AND ASK THEM
TO RELAY YOUR INFORMATION TO THE NATIONAL WEATHER SERVICE.

THE NATIONAL WEATHER SERVICE WILL CONTINUE TO PROVIDE FREQUENT
UPDATES THROUGH TIMELY STATEMENTS...NOAA WEATHER RADIO AND OUR
INTERNET WEB SITE AT WWW.NWS.NOAA.GOV/ER/PHI IN SMALL LETTERS.

IF YOU OBSERVE THREATENING WEATHER...SEEK SHELTER AT ONCE.

TFG

The radar

The Philadelphia radar (KDIX), 119 km away, was scanning. The volume nearest the first event began at 19:37 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Sussex

When
June 26, 2:37 PM EST
Where
Sussex County, Greendell
Measured
52 kt (60 mph)
Reported by
EMERGENCY MANAGER
Coordinates
40.967, -74.833

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2002Every state in 2002This day in weather historyWarnings in New Jersey, June 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5300722.